Hail, Washington
- When
- May 23, 4:47 PM MST
- Where
- Washington County, 13 mi E of Elba
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.917, -102.933
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 2:30 AM MST, 14 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 AM MDT TUE MAY 23 2005 .SHORT TERM...A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS TODAY BUT HARD TO TELL JUST HOW THE MESOSCALE FEATURES WILL PLAY OUT THIS AFTERNOON AND EVENING. SURFACE FRONT IS POORLY DEFINED AT PRESENT... A SHALLOW BOUNDARY DROPPED AS FAR SOUTH AS DENVER BUT THIS IS WASHING OUT. RIBBON OF LIFT IS EASY TO FIND WITH THE CLOUD AND SHOWER BAND FROM CENTRAL UTAH ALONG THE NORTHERN COLORADO BORDER. THIS LOOKS TO BE LIFTING SLIGHTLY NORTH AND THE LOW LEVEL WINDS SEEM TO BE RESPONDING TO FOCUS CONVERGENCE UNDER THIS BAND. IF THIS CONTINUES AS I EXPECT IT WILL...THIS WILL BRING EAST TO SOUTHEAST LOW LEVEL WINDS OVER NORTHEAST COLORADO MOST OF THE DAY...KEEPING A MOIST AIRMASS AND ALLOWING THE SUN TO HEAT IT. TEMPS IN THE LOW TO MID 80S WITH DEW POINTS IN THE LOWER 50S LOOKS REASONABLE FOR THE AFTERNOON. THIS GIVES CAPES IN THE 2000-3000 J/KG RANGE. SHEAR INCREASES A BIT WITH TIME...PLENTY FOR TILTING STORMS BUT MARGINAL FOR SUPERCELLS AT FIRST. SHEAR IS ALSO PRETTY LINEAR TO BEGIN WITH...THOUGH HELICITY INCREASES WITH SOUTH WINDS TOWARD THE SOUTHEASTERN PART OF OUR AREA BY EVENING AND ANY STORMS THAT START TO TRACK RIGHT SHOULD GENERATE SUPERCELL DYNAMICS. SO THERE APPEARS TO BE A SUBSTANTIAL THREAT OF LARGE HAIL...WITH A BETTER THREAT OF DAMAGING WINDS AND TORNADOES LATER ON. AS FOR TIMING AND PLACEMENT...FRONTOGENESIS LOOKS TO BE TO OUR NORTH AT FIRST...MODELS WANT TO GENERATE AN AREA OF EAST WINDS AHEAD OF THE FRONT WHICH COMPLICATES THINGS. IF WE HAVE ONE WELL DEFINED FRONT THE FOCUS WILL BE OBVIOUS...SHIFTING FROM THE CHEYENNE RIDGE TOWARD THE SE IN THE LATE AFTERNOON/EVENING. IF THE MODEL WINDS ARE RIGHT...THE STORMS COULD START ABOUT ANYWHERE THOUGH TERRAIN WILL BE MORE LIKELY. SIGNIFICANT WARMING REQUIRED SO PROBABLY NOT MUCH UNTIL MID AFTERNOON...BUT SHORTWAVE ENHANCEMENT NOW AROUND VERNAL UTAH APPEARS TIMED FOR MID AFTERNOON SO THAT POINTS TO MORE OF AN AFTERNOON EVENT. TROUBLES TONIGHT AS THE NAM STAYS DRY AND THE GFS GENERATES A NICE AREA OF OVERRUNNING PRECIPITATION WITH SOME UPSLOPE UNDERNEATH IT AFTER MIDNIGHT. HAVE MY DOUBTS BUT RAISED POPS TONIGHT TO ACCOUNT FOR THIS POSSIBILITY. .LONG TERM...WESTERLY FLOW ALOFT IS EXPECTED WEDNESDAY...THEN NORTHWESTERLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A PRETTY DECENT UPPER TROUGH TO OUR NORTH WILL ALLOW A COLD SURGE AND SOME UPSLOPE TO GET IN HERE BY EARLY WEDNESDAY MORNING. THE QG VERTICAL VELOCITY FIELDS SHOW MAINLY DOWNWARD MOVING AIR FOR THE FORECAST AREA WEDNESDAY...WEDNESDAY NIGHT...AND THURSDAY. THE BOUNDARY LAYER FLOW IS UPSLOPE TO THE DIVIDE ON WEDNESDAY INTO WEDNESDAY EVENING. THEN THE DIURNAL TRENDS TAKE OVER. WEAK EASTERLY FLOW IS PROGGED THURSDAY. MOISTURE-WISE...THE ONLY DECENT MOISTURE IS IN THE LOWER AND MID LEVELS OVER THE PLAINS AND FOOTHILLS THROUGH THE PERIOD. GOOD SATURATION IS PROGGED FORM ABOUT 700 MB AND BLOW ON WEDNESDAY AND WEDNESDAY EVENING. THEN THERE A DECENT BATCH AROUND 700 MB ON THURSDAY. A STRONG CAP IN THE LOWER AND MID LEVELS IS INDICATED ON THE CROSS SECTIONS/SOUNDINGS WEDNESDAY. THERE IS ALSO A PRETTY STRONG MID LEVEL CAP ON THURSDAY. THERE IS VERY LITTLE TO NO CAPE PROGGED LATE DAY WEDNESDAY OR LATE DAY THURSDAY FOR THE FORECAST AREA. THE QPF GRIDS SHOW VERY LIMITED RAINFALL WEDNESDAY AND NEARLY NOTHING ON THURSDAY. WILL GO WITH MINIMAL POPS AT BEST. FOR TEMPERATURES...BOTH MODELS ARE STILL SHOWING A SIGNIFICANT COOL-OFF FOR WEDNESDAYS HIGHS. THE ETA STILL SEEMS TO COOL. ON THURSDAY HIGHS WARM A BIT...BUT STILL BELOW SEASONAL NORMALS. NO CHANGE TO DAYS FRIDAY THROUGH MONDAY. && .BOU...NONE. && GIMMESTAD/KOOPMEINERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT MON MAY 23 2005 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1045 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE EASTERN SLOPES OF THE MOUNTAINS AND SPREAD TO THE EAST OVER THE URBAN CORRIDOR AND HIGH PLAINS DURING THE AFTERNOON. AS THE STORMS MOVE INTO A MORE FAVORABLE ENVIRONMENT TO THE EAST OF THE URBAN CORRIDOR...A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS DURING THE LATE AFTERNOON AND EVENING. ADEQUATE SHEAR WILL BE PRESENT FOR POSSIBLE TORNADO FORMATION. THE STORMS WILL CONTINUE THROUGH THE LATE EVENING NEAR THE NORTHEASTERN BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A GOOD CHANCE OF THUNDERSTORMS IS EXPECTED ON TUESDAY WITH CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS OVER MUCH OF NORTHEAST COLORADO. A COOLER AND MORE STABLE AIRMASS WILL BE OVER NORTHEAST COLORADO ON WEDNESDAY BEHIND A COLD FRONT WHICH MAY HINDER THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE EVENING. GARD/COOPER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
547 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 13 E ELBA 39.93N 102.93W
05/23/2005 1.00 INCH WASHINGTON CO TRAINED SPOTTER
&&
RAYThe Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452845.